Alert archive / Indiana / Red Flag Warnings in 2022
Red Flag Warning 1, NWS Indianapolis, IN
NWS Indianapolis, IN issued this red flag warning at Oct 13, 2022, 3:56 AM EDT for 39 counties in Indiana. It took effect at Oct 13, 2022, 12:00 PM EDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2022, 3:56 AM EDT (07:56 UTC)
- In effect from
- Oct 13, 2022, 12:00 PM EDT
- Expired
- Oct 13, 2022, 2:34 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
All 39 counties
Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1971 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
380 WWUS83 KIND 130756 RFWIND URGENT - FIRE WEATHER MESSAGE National Weather Service Indianapolis IN 356 AM EDT Thu Oct 13 2022 INZ021-028>031-035>049-051>057-060>065-067>072-131600- /O.NEW.KIND.FW.W.0001.221013T1600Z-221013T2300Z/ /O.NEW.KIND.FW.A.0001.221014T1500Z-221015T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 356 AM EDT Thu Oct 13 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL INDIANA. ...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL INDIANA. * AFFECTED AREA...Fire Weather Zone 021 Carroll, Fire Weather Zone 028 Warren, Fire Weather Zone 029 Tippecanoe, Fire Weather Zone 030 Clinton, Fire Weather Zone 031 Howard, Fire Weather Zone 035 Fountain, Fire Weather Zone 036 Montgomery, Fire Weather Zone 037 Boone, Fire Weather Zone 038 Tipton, Fire Weather Zone 039 Hamilton, Fire Weather Zone 040 Madison, Fire Weather Zone 041 Delaware, Fire Weather Zone 042 Randolph, Fire Weather Zone 043 Vermillion, Fire Weather Zone 044 Parke, Fire Weather Zone 045 Putnam, Fire Weather Zone 046 Hendricks, Fire Weather Zone 047 Marion, Fire Weather Zone 048 Hancock, Fire Weather Zone 049 Henry, Fire Weather Zone 051 Vigo, Fire Weather Zone 052 Clay, Fire Weather Zone 053 Owen, Fire Weather Zone 054 Morgan, Fire Weather Zone 055 Johnson, Fire Weather Zone 056 Shelby, Fire Weather Zone 057 Rush, Fire Weather Zone 060 Sullivan, Fire Weather Zone 061 Greene, Fire Weather Zone 062 Monroe, Fire Weather Zone 063 Brown, Fire Weather Zone 064 Bartholomew, Fire Weather Zone 065 Decatur, Fire Weather Zone 067 Knox, Fire Weather Zone 068 Daviess, Fire Weather Zone 069 Martin, Fire Weather Zone 070 Lawrence, Fire Weather Zone 071 Jackson and Fire Weather Zone 072 Jennings. * TIMING...For Red Flag Warning: Noon to 7 PM EDT Thursday. For Fire Weather Watch: Friday morning through Friday evening. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 16 percent. * TEMPERATURES...In the low to mid 60s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. Never throw cigarettes out of a vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
1 follow-up statement
980 WWUS83 KIND 131834 RFWIND URGENT - FIRE WEATHER MESSAGE National Weather Service Indianapolis IN 234 PM EDT Thu Oct 13 2022 INZ021-028>031-035>049-051>057-060>065-067>072-140245- /O.CAN.KIND.FW.W.0001.000000T0000Z-221013T2300Z/ /O.CON.KIND.FW.A.0001.221014T1500Z-221015T0000Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- 234 PM EDT Thu Oct 13 2022 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL INDIANA. ...RED FLAG WARNING FOR THIS AFTERNOON IS CANCELLED FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL INDIANA... The National Weather Service in Indianapolis has cancelled the Red Flag Warning. * AFFECTED AREA...all of central Indiana. * TIMING...For Fire Weather Watch: Friday morning through Friday evening. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 19 percent. * TEMPERATURES...In the 60s to near 70. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. Never throw cigarettes out of a vehicle. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this red flag warning went out at Oct 13, 3:39 AM EDT, 17 minutes earlier.
Area forecast discussion, Oct 13, 3:39 AM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 339 AM EDT Thu Oct 13 2022 .Short Term...(Today and tonight) Issued at 258 AM EDT Thu Oct 13 2022 Highlights... * Red Flag conditions expected this afternoon across Central Indiana * Wind gusts up to 35 to 40 kts possible today .Synopsis... Deep trough diving into the Midwest ushered in by a strong surface cold front crossing the region early this morning. Strong 130 kt jet streak rounding the base of the trough along with embedded short waves today. Flow through the entire column remains strong with winds nearing 50 kts as low as 10 kft agl. At the surface, low pressure remains well to the north in Southern Ontario with a tight NW pressure gradient across Indiana. .Today and Tonight... Current satellite and radar data show a surface cold front crossing the region as of 06z this morning. Wind shift evident in observations with a stark wind shift from SW to NW. Brief couple hour period of enhanced NW winds with gusts around 20 kts just behind the front should diminish by mid morning. Potentially concerning set up in the forecast this afternoon resulting in possible Red Flag conditions. Combination of strong winds aloft mixing down to the surface, rainfall amounts well under what was forecast yesterday, and dry antecedent conditions all work together for an increased fire threat this afternoon. Wind threat: Hi-res forecast soundings suggest very steep lapse rates upwards of 9-10 C/km and mixing heights over 10 Kft during peak heating of the afternoon. Strong winds aloft associated with the jet rounding the base of the deep trough have potential to mix down to the surface working to both increase wind gusts and lower RH values. Hi-res forecast soundings show unidirectional wind directions with height and indicate wind gusts up to 35 to 40+ kts could mix down to the surface, which is in line with the HREF ens max guidance for wind gusts across Indiana. Would not be surprised to see isolated gusts over 40 kts this afternoon with such strong winds aloft and high mixing heights. Relative Humidity: Much of Central Indiana has not received measurable precipitation in two to three weeks, drying out fuels across the region as well. Yesterday's rainfall significantly under performed across the region with many sites reporting only a trace of rainfall. Guidance hinting at very high mixing heights tomorrow over 10 kft indicate much drier air aloft will be brought down to the surface, lowering dew points and min RH values lower than current guidance. Trending towards HREF ens mins for RH values closer to 10 to 15 percent as the NBM is likely not low enough for min RH in this pattern. With all this in mind, this pattern should result in elevated fire weather conditions this afternoon across Central Indiana, with minimum afternoon RH values well below critical 25 percent levels across most if not all of the area, along with 20 foot wind speeds exceeding critical 15 MPH values. 10 hour fuel moistures are at or below critical 8 percent level across most of the area. Partners at Hoosier National Forrest indicated that if the area did not receive the quarter inch of rain forecasted yesterday then fire weather could be a concern with already dry antecedent conditions combined with forecast dry and windy conditions for tomorrow. Since most areas received negligible rainfall amounts at or less than a hundredth of an inch confidence has significantly increased in reaching red flag conditions today. Therefore going ahead and issuing a red flag warning for Central Indiana with greatest concerns across South Central Indiana and Hoosier National Forest. See fire weather section of the AFD for more information regarding fire weather potential both Thursday and Friday. Temperatures will be quite a bit cooler than the past few days as a Canadian airmass advects into the region. Temperatures aloft at 850mb drop from +13C yesterday to +2C this afternoon resulting in much steeper lapse rates and highs only in the lower 60s. Abundant sunshine expected today, especially with how dry the atmosphere will be. Convective temporaries will be in the low to mid 60s, so potential is there for some mid level clouds to form during the afternoon. Tonight will be much colder than the previous few nights with lows potentially falling to the mid 30s areawide. Frost is less of a concern tonight despite lower temperatures due to the potential for elevated winds overnight and winds becoming SW again. && .Long Term...(Friday through Wednesday) Issued at 258 AM EDT Thu Oct 13 2022 Concerns in the long term period are fire weather potential continuing into Friday, and frost/freeze early next week (potentially a hard freeze). Please see the fire weather section of this discussion for more details on fire weather potential. Friday: Models are in better agreement with the evolution of the persistent anomalous mid-upper closed over the northern Great Lakes. A distinct shortwave trough will evolve on the north side of the low and move southwestward along its western periphery becoming the new dominant closed low and effectively shifting the entire trough westward slightly. Kinematic fields will be quite strong with this feature as an intense upper jet is noted on the trough's upstream side. An intense 65+ knot midlevel (i.e., 700-mb) jet will impinge on central Indiana Friday afternoon and with deep mixing, windy conditions are expected. Exact timing of the midlevel jet and true depth of the mixing layer will dictate how strong wind gusts are, but as of now ~40 mph gusts seem reasonable. Even if mixing isn't as deep as model soundings suggest, gusts should solidly reach 35 mph given strong kinematic fields and tight MSLP gradient. Again, with expected winds and deep tropospheric mixing of pronounced dry conveyor belt, fire weather will be a concern. With less spread in models, confidence is now higher in low-mid 60s for high temperatures common across central Indiana. There is a weak/confined QPF signal in many of the models Friday night, as strong DCVA forcing with sharpening shortwave trough moves through. Deep dry layer should preclude measurable amounts for most of the area, and should mostly be virga. We kept probabilities of measurable rain very low and confined. Saturday and Sunday: Vort lobe moves through and broad closed low only drifts slightly east. Flow will be quasi-zonal at the base of the trough and preceding the next shortwave, which models diverge on timing/amplitude. Thus, cold advection will be quite weak and temperatures should continue to be mild (only slightly below mid- October climo, in the low to mid 60s). Monday through Wednesday: EOF patterns in cluster analysis ranges from a weaker more progressive anomalous low (GEFS-weighted) to a persistent deep anomalous closed low (ECMWF/ENS-weighted). In either case, a colder pattern (with frost/freeze potential) will eventually arrive as the low moves east and increasingly pronounced cold air mass at higher latitudes gets dislodged and sent southeast into our area. One cluster (CMC-weighted) is quite progressive and nudges ridging and warmer pattern into Indiana quickly after an initial brief cold surge. Bottom line, is predictability with temperature during this time range is below average, though there is reasonable confidence in a dry pattern. Day 8-14: Low confidence warming trend, and continued dry pattern are the early indications in ensemble suite. && .Aviation...(06Z TAF Issuance) Issued at 143 AM EDT Thu Oct 13 2022 Impacts: * Winds shifting from SW to NW with frontal passage * Westerly wind gusts to 35kts Thursday afternoon Discussion: Current observations indicate cold front is currently passing through Indiana as of 0530Z with winds shifting from light SW (240 deg) to NW (300 deg) with gusts upwards of 20-25 kts just behind the front. Looking at current trends and observations, stronger gusts behind the front should last a few hours before diminishing to around 5 to 10 kts through mid morning. Windy conditions expected to develop again Thursday afternoon across the region. Post frontal environment features steep low level lapse rates, high mixing levels, and strong winds aloft close to 40 kts. As heating of the day occurs, hi-res forecast soundings indicate mixing heights upwards of 10 kft, bringing down wind gusts of 30- 35kts to the surface. Potential is there for isolated gusts to 40 kts at times Thursday afternoon. Strongest winds likely to occur between 16z and 22z, diminishing after sunset as a low level inversion sets up. Not expecting any ceiling or vis issues over the next 24 to 30 hours. Main area of concern is strong wind gusts at TAF sites. && .Fire Weather... Traditional Red Flag criteria is relative humidity of 25 percent or lower and sustained 20-foot winds 15 mph or higher and is likely to be met across much of the area today and again Friday, per HREF. Model blended guidance is considerably higher with RH than hi-res guidance, and is a known bias in this pattern of upstream dry advection and deep mixing. The dry conveyor belt seen upstream now in CIRA Advected Layer Precipitable Water imagery is quite impressive and even some of the hi-res models may be too high with RH. The lower end of HREF ensemble may be a plausible outcome. Latest WFAS fuel moisture came up slightly today and is just above criteria, but per coordination with forestry partners on Wednesday, areas that received less than 0.25" of precipitation would still support Red Flag criteria. Wednesday's rain event significantly underperformed. MRMS and radar estimates were higher than gauge reports across the southwest portion of the area and it appears that almost all locations receiving below 0.25", and many received no beneficial rain at all. 30-day precipitation deficits across much of the area are 2-3 inches, so fuels are dry and receptive to fire. Thus, we have issued a Red Flag Warning for much of the area today. For perspective, the last Red Flag Warning issued by NWS Indianapolis was November 19th 2020. The RH/wind parameter space for Friday is even more concerning. As mentioned above, deep tropospheric westerlies at the base of strengthening shortwave trough and deep mixing will result in winds that are solidly above Red Flag thresholds. Furthermore, air mass source region in the lee of the Rockies in western Canada is particularly dry. RH values may be lower than currently forecast given this pattern, particularly across roughly the southeast half of central Indiana. We will issue a Fire Weather Watch for the entire area Friday. Marginal fuel moisture in latest WFAS obs will likely fall further today with windy, warm and dry conditions. One potential limiting factor could be increased cirrus limiting fine fuel heating and mixing depth some Friday afternoon, particularly across the north. && .IND WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 7 PM EDT this evening for INZ021-028>031-035>049-051>057-060>065-067>072. Fire Weather Watch from Friday morning through Friday evening for INZ021-028>031-035>049-051>057-060>065-067>072. && Short Term...CM Long Term...BRB Aviation...CM Fire Weather...BRB/CM
Hazardous weather outlook, Oct 12, 10:14 PM EDT, 5 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1014 PM EDT Wed Oct 12 2022 INZ021-028>031-035>049-051>057-060>065-067>072-140215- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 1014 PM EDT Wed Oct 12 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low RH values and gusty winds to 40 mph Thursday may result in an elevated fire weather risk, especially areas that do not receive much rainfall this evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:56 AM EDT | Fire Weather Watch | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 11 hr |
| Oct 13, 2:57 PM EDT | Red Flag Warning | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 29 hr |
Nearby
Red Flag Warnings in Indiana, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.